MAUDE Adverse Event Report: SEASPINE INC. MARINER PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

SEASPINE INC. MARINER PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 41-6545-1
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
References two broken screws.This is report 1 of 2.Report #2 is associated with mfr 3012120772-2019-00028.A device history record (dhr) review could not be performed as a lot number was not provided and the screw was not returned for evaluation.X-ray images as well as photos of the broken screws (post revision surgery) were provided, which confirmed the reported allegation.Additionally, x-ray images appeared to show non-union/pseudarthrosis.The interbody implant used for fusion was a non-seaspine product.The root cause was unable to be determined, however, lack of bone fusion that led to patient loads being exerted on mariner screws post-operatively for approximately 8 months is likely a contributing factor.Implants used for fusion were non-seaspine products.Review of labeling notes: possible adverse events: like other spinal system implants, the following adverse events are possible: delayed union or nonunion (pseudarthrosis) bending, disassembly or fracture of implant and components loosening of spinal fixation implants may occur due to, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain pain, discomfort, or abnormal sensations due to the presence of the device postoperative warnings: the patient should be advised to limit and restrict physical activities, especially lifting and twisting motions and any type of sport participation.The patient should be advised that implants may bend, break or loosen despite restriction in activity.
 
Event or Problem Description
On (b)(6) 2018, the patient had the mariner pedicle screw system placed at l4-s1 in adjunct to a non-seaspine interbody implant.On (b)(6) 2019, seaspine was made aware that the patient had experienced two broken solid screws post-operatively, that had been placed bilaterally at s1.X-ray images were provided which showed the screws had broken at the neck.On (b)(6) 2019, the patient underwent revision surgery and the broken screws were replaced.No additional event information was provided.

Brand Name
MARINER PEDICLE SCREW SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad CA 92008
MDR Report Key9083977
Report Number3012120772-2019-00027
Device Sequence Number16786092
Product Code NKB
UDI-Device Identifier10889981083120
UDI-Public10889981083120
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K173882
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number41-6545-1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2019
Initial Report FDA Received Date09/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient Weight79